Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The two-variable technique for singular partial differential problems and its justification

Author: M. Bouthier
Journal: Quart. Appl. Math. 38 (1980), 263-276
MSC: Primary 35B25
DOI: https://doi.org/10.1090/qam/592195
MathSciNet review: 592195
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Dirichlet problems with a small parameter in factor of the highest derivative are considered for bounded domains. A two-variable technique is formalized in order to carry out the study of the main boundary layer. A ``secular `` hypothesis is made, and a unique and uniformly valid asymptotic expansion is obtained. However, it is shown that the ``secular'' hypothesis may be weakened and this yields a whole set of expansions. Then the asymptotic validity of each expansion in the set can be proven for second-order operators by means of an extension of a theorem due to Eckhaus and Jager.

References [Enhancements On Off] (What's this?)

  • [M] Bouthier, Developpements asymptotiques à deux types d'échelles et perturbation singulière de problèmes aux limites elliptiques, Paris these d'état, Université Paris 6, 1977
  • [J] D. Cole, Perturbation methods, John Wiley and Sons, New York, 1973 MR 0404788
  • [G] Comstock, Singular perturbation of elliptic equation, SIAM jl. Appl. Math. 1971, 20, 491-502
  • [W] Eckhaus, Boundary layers in linear elliptic singular perturbations problems, SIAM Rev. 1972, 14-2, 225-270 MR 0600325
  • [W] Eckhaus and M. Jager, Asymptotic solutions of perturbations problems for linear differential equations of elliptic type. Arch. Rat. Mech. and Anal. 1966, 23, 26-86 MR 0206464
  • [A] Erdelyi, Two variable expansions for singular perturbations, J. Inst. Math. Applic., 4, 113-119 (1968) MR 0228776
  • [L] Hormander, Linear partial differential operators, Springer-Verlag, Berlin, 1963, 89 MR 0404822
  • [S] Kaplun, Fluid mechanics and singular perturbations, Academic Press, New York, 1967 MR 0214326
  • [P] A. Lagerstrom and R. G. Casten, Basic concepts underlying singular perturbation techniques, SIAM Rev. 14, 63-120 (1972) MR 0304801
  • [N] Levinson, The first boundary value problem, Ann. Math. 51, 428-445 (1950) MR 0033433
  • [J] L. Lions, Perturbations singulières dans les problémes aux limites et en controle optimal, Springer-Verlag, Berlin, 1973 MR 0600331
  • [A] H. Nayfeh, Perturbation methods, Springer Verlag, New York, 1973
  • [M] Protter and H. Weinberger, Maximum principles in differential equations, Prentice-Hall, London (1967) MR 0219861
  • [E] L. Reiss, On multivariable asymptotic expansions, SIAM Rev. 13, 189-196 (1971) MR 0289873
  • [D] R. Smith, The multivariable method in singular perturbation analysis, SIAM Rev. 17, 221-273 (1975) MR 0361331
  • [M] Van Dyke, Perturbation methods in fluid mechanics. Academic Press, New York, 1964 MR 0176702
  • [G] B. Whitham, Two-timing variational principle and waves, J. Fluid Mech. 44, 373-395 (1970) MR 0269965
  • [D] J. Wollkind, Singular perturbation techniques: a comparison of the method of the matched asymptotic expansions with that of multiple scales, SIAM Rev. 19, 502-516 (1977) MR 0508638

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B25

Retrieve articles in all journals with MSC: 35B25

Additional Information

DOI: https://doi.org/10.1090/qam/592195
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society